How is lower gastrointestinal (GI) bleeding managed in patients on anticoagulant therapy?

Updated: Jul 26, 2019
  • Author: Burt Cagir, MD, FACS; Chief Editor: BS Anand, MD  more...
  • Print
Answer

In patients on anticoagulant agents, a multidisciplinary team approach is indicated for decision making regarding discontinuing these agents or using reversal agents to weigh the risks of ongoing hemorrhage with the potential for thromboembolic events. [5]  In patients on dual antiplatelet therapy or monotherapy with nonaspirin antiplatelet agents (thienopyridine), resume non-aspirin antiplatelet therapy as soon as possible and at least within 7 days following multidisciplinary assessment of cardiovascular and GI risk and the adequacy of endoscopic therapy. Do not discontinue dual antiplatelet therapy in individuals with an acute coronary syndrome within the past 90 days or coronary stenting within the past 30 days. [5]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!